Kansas, 2022

Damaging Winds in Kansas, April 23, 2022

April 23, 2022 · NWS TOP · 6 events in 3 counties and zones

A line of thunderstorms developed over the area and produced damaging wind gusts in a few counties during the evening of 4/23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms developed over the area and produced damaging wind gusts in a few counties during the evening of 4/23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 23, 5:35 PM CST, 1 minute earlier.

Area forecast discussion, Apr 23, 5:35 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Sat Apr 23 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 307 PM CDT Sat Apr 23 2022

Key messages:

1. Red Flag Warning in effect through 8pm this evening over north
central areas - see Fire Weather discussion below.

2. Wind advisory in effect through 7pm this evening area wide -
although as the cold front moves through from northwest to southeast
through the afternoon portions of this advisory area may not be
necessary and could be cancelled early.

3. Severe weather is possible generally along a line from Marysville
to Clay Center to Abilene this afternoon with storms forming and
some becoming severe as they advance to the east and southeast
through this evening.

The upper level pattern is dominated by a deep mid-latitude cyclone
over the the northern Plains with a large dry slot wrapping into the
parent low. Over the forecast area into the central Plains, a
cyclonic curved jet max aloft is helping to aid in forcing for
ascent with the right entrance region over northeast KS into
southeast NE. A dryline now mixing east into the Salina area up
through areas east of Concordia have been providing low level
convergence sufficient enough for a few storms to begin to form
which have been struggling to intensify and produce much lightning
due to what appears to still be less than ideal mid level lapse
rates in place. Better instability in association with steeper mid
level lapse rates is still east of where these storms have formed.
However, low level lapse rates in this area are not ideal as of
right now due to level stratus which is just now showing some signs
of scattering. The surface cold front is lagging but showing some
signs of southeastward advancement now moving into north central
KS into south central NE. All that being said, it is still a
complex environment in place today and explains why most hi-res
models aren't all that robust in breaking out convection even with
favorable shear in the environment and what appears to be forcing
and convergence mechanisms in place - albeit weak convergence
with dewpoints around 60 ahead of the dryline.

The thoughts for how severe weather may evolve over the next few
hours through this evening is that the remaining capping will
gradually weaken as insolation increases and forcing continues the
current area of showers and agitated cu may move into a more
favorable area and further develop. Most hodographs appears to be
more straight line which suggests that if storms continue to form
then they would likely quickly merge if they can't stay at least
semi-discrete. Regardless storm motion will be very fast to the
northeast generally speaking for this afternoon. Once the cold
front pushes southeast into the area, there appears to be a better
chance for storms to develop into this evening but appear to be
more linear in nature. As SRH increases if storms can find
themselves in a slight backed low level wind environment, then
can't rule out a tornado or two. It appears wind and hail will be
the primary hazards with wind becoming more of a hazard into this
evening as storms appears more linear and still have strong
environmental wind being transported to the surface.

After the front passes tonight, a few mornings with cooler temps
into the low to mid 30s take shape but highs rebound into spring
time ranges with 60s Sunday and Monday with 70s and 80s by the end
of the week. A dry pattern in place for a few days with a ridge
overhead and nice weather with return flow setting up into Wednesday
and Thursday before the next change of showers and storms sets up by
late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Apr 23 2022

Line of strong to severe storms will arrive at KTOP and KFOE within
the next hour, with strong wind gusts and reduced visibilities at
times. A few showers and thunderstorms may linger through the
remainder of the evening before the cold front moves through,
switching winds from the south to the west. These 10-15 kt westerly
winds continue through tomorrow afternoon. Apart from visibility
reductions in thunderstorms, VFR conditions will continue throughout
the period.

&&

.FIRE WEATHER...
Issued at 307 PM CDT Sat Apr 23 2022

The dryline over north central KS continues to mix
east ahead of the cold front with min RH values dropping to the
upper teens and low 20s this afternoon. Strong winds gust to around
50mph at times with an abrupt wind shift taking place as the cold
front advances through the area over the next 2-3 hours. The Red
Flag warning goes until 8pm but if winds subside enough it may not
be needed through the entire evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Red Flag Warning until 8 PM CDT this evening for KSZ008-009-020-
021-034.

&&

DISCUSSION...Drake
AVIATION...Reese
FIRE WEATHER...Drake
Hazardous weather outlook, Apr 23, 2:16 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
316 PM CDT Sat Apr 23 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-242030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
316 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this afternoon and
evening generally along a line from Marysville to Clay Center to
Abilene. Large hail, damaging winds, and a couple tornadoes may be
possible.

South winds sustained around 30 mph with gusts up to 50 mph will
continue across the area through late this afternoon.

The combination of strong winds and low relative humidity will
lead to very high to extreme fire danger across north central
Kansas through the afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire danger is possible Sunday into early next week,
mainly over north-central Kansas areas once again.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 23, 12:50 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST 7 W MAYETTA             39.34N 95.85W
04/23/2022  M60 MPH          JACKSON            KS   MESONET

            MESONET STATION TS790 POTAWATOMI.

&&
Local storm report, Apr 23, 1:14 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST 7 W MAYETTA             39.34N 95.85W
04/23/2022  M60 MPH          JACKSON            KS   MESONET

            MESONET STATION TS790 POTAWATOMI.

&&
Special weather statement, Apr 23, 1:46 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
246 PM CDT Sat Apr 23 2022

KSZ035-036-232000-
Geary-Dickinson-
246 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of central Dickinson
and southwestern Geary Counties through 300 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Junction City, Abilene, Grandview Plaza, Chapman, Enterprise and
Moonlight.

This includes Interstate 70 between mile markers 276 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9704 3912 9684 3910 9685 3909 9685
      3909 9674 3908 9674 3909 9673 3908 9671
      3907 9671 3907 9668 3875 9710 3887 9728
TIME...MOT...LOC 1945Z 220DEG 53KT 3888 9713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 23, 4:42 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Sat Apr 23 2022

KSZ012-024-232315-
Brown-Jackson-
542 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of northeastern Jackson
and Brown Counties through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Netawaka, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Hiawatha, Horton, Robinson, Netawaka, Powhattan, Willis and Kickapoo
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

&&

LAT...LON 3977 9534 3965 9553 3965 9556 3963 9556
      3954 9572 3958 9579 3969 9579 4000 9554
      4000 9534
TIME...MOT...LOC 2242Z 216DEG 58KT 3963 9570

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 23, 5:09 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
609 PM CDT Sat Apr 23 2022

KSZ024-037>039-054-232345-
Wabaunsee-Shawnee-Lyon-Jackson-Morris-
609 PM CDT Sat Apr 23 2022

...Strong thunderstorms will impact portions of southeastern Morris,
northwestern Shawnee, central Wabaunsee, south central Jackson and
northwestern Lyon Counties through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Paxico to 3 miles southeast of Council Grove.
Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Rossville, Alma, Eskridge, St. Marys, Silver Lake,
Maple Hill, McFarland, Paxico, Willard, Bushong, Dunlap and Keene.

This includes Interstate 70 between mile markers 330 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for east central Kansas.

&&

LAT...LON 3852 9661 3915 9620 3919 9607 3916 9606
      3916 9609 3913 9604 3920 9604 3930 9568
      3852 9637
TIME...MOT...LOC 2309Z 228DEG 38KT 3907 9616 3863 9644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Jones
Special weather statement, Apr 23, 5:12 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
612 PM CDT Sat Apr 23 2022

KSZ012-232330-
Brown-
612 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southeastern Brown
County through 630 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Robinson, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Everest, Robinson and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

&&

LAT...LON 3995 9534 3969 9534 3965 9543 3965 9544
      3977 9558
TIME...MOT...LOC 2312Z 229DEG 50KT 3976 9544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
April 23, 5:36 PM CST to 5:37 PM CST
Where
Shawnee County, 2.12 mi NE of Silver Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -95.840

Wind gust of 70 mph reported. No known damage.

Thunderstorm Wind, Shawnee

When
April 23, 5:53 PM CST to 5:54 PM CST
Where
Shawnee County, 1.75 mi ENE of Elmont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -95.670

Wind gust of 60 mph reported. No known damage.

Thunderstorm Wind, Shawnee

When
April 23, 6:00 PM CST to 6:01 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.910, -95.820

Tree limbs 2 to 3 inches in diameter blown down.

Thunderstorm Wind, Shawnee

When
April 23, 6:16 PM CST to 6:17 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Gust measured at the kfoe asos.

Thunderstorm Wind, Douglas

When
April 23, 6:39 PM CST to 6:40 PM CST
Where
Douglas County, 3.5 mi SW of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.980, -95.320

Wind gust of 60 mph reported from mping.

Thunderstorm Wind, Anderson

When
April 23, 7:45 PM CST to 7:46 PM CST
Where
Anderson County, 2.82 mi S of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.420

Wind gust of 60 mph reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018023, 1018024, 1018025, 1018026, 1018027, 1018028.